Oklahoma, 2016

Hail in Oklahoma, April 28, 2016

April 28, 2016 · NWS OUN · 1 event in 1 county or zone

A few storms formed across the Texas panhandle on the 28th. One entered southwest Oklahoma and dropped some severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few storms formed across the Texas panhandle on the 28th. One entered southwest Oklahoma and dropped some severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 28, 5:20 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 28, 5:20 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT THU APR 28 2016

.AVIATION...
MVFR CEILINGS WILL DEVELOP OVERNIGHT WITH IFR CONDITIONS ACROSS THE
WEST BY 12Z FRI. THIS WILL OCCUR AS SHOWERS AND THUNDERSTORMS BECOME
NUMEROUS FROM SOUTH TO NORTH LATE TONIGHT INTO THE FIRST PART OF THE
DAY ON FRI. MFVR CEILINGS ARE EXPECTED TO LINGER THROUGH THE
MORNING. THESE CEILINGS WILL CONT INTO THE AFTN OUTSIDE OF SOUTHWEST
OK AND NORTH TEXAS WHERE VFR CONDITIONS ARE EXPECTED BY MID/LATE
AFTN. ANOTHER ROUND OF STORMS MAY IMPACT MANY SITES FRI AFTN.

30

&&

.PREV DISCUSSION... /ISSUED 344 PM CDT THU APR 28 2016/

.DISCUSSION...
THE NEXT STORM SYSTEM TO OUR WEST WILL BEGIN TO AFFECT OUR
FORECAST AREA THIS EVENING. THUNDERSTORMS ARE ALREADY DEVELOPING
OVER WEST TEXAS...NEAR LUBBOCK. THESE STORMS WILL PROBABLY MOVE
INTO WESTERN OKLAHOMA THIS EVENING...WHILE ON A WEAKENING TREND.
ALTHOUGH THERE IS A CHANCE OF SEVERE WEATHER WITH THESE
STORMS...THE GREATER RISK OF SEVERE STORMS WILL ARRIVE WITH
ELEVATED STORMS LATER TONIGHT. ISENTROPIC UPGLIDE NORTH OF A WARM
FRONT IN NORTH TEXAS WILL COMBINE WITH SUFFICIENT ELEVATED
INSTABILITY TO PRODUCE NUMEROUS THUNDERSTORMS LATE TONIGHT INTO
FRIDAY MORNING. THESE STORMS WILL ALSO POSE A SEVERE WEATHER
RISK...PRIMARILY IN THE FORM OF LARGE HAIL.

IT IS NOT YET QUITE CLEAR HOW THE SYSTEM WILL EVOLVE
TOMORROW...BUT THE MORNING STORMS ARE GENERALLY EXPECTED TO
CONTINUE TO SHIFT NORTH DURING THE MORNING...WHILE WEAKENING...AND
FINALLY DISSIPATING IN THE LATE AFTERNOON. IT APPEARS THAT NEW
STORMS WILL FORM WITHIN THE WARM SECTOR IN THE AFTERNOON...AND
THOSE WILL SPREAD NORTHEAST THROUGH THE REMAINDER OF THE DAY AND
EVENING. THERE WILL PROBABLY BE SOME OVERLAP BETWEEN THE TWO
THUNDERSTORM EPISODES. SEVERE STORMS WILL BE QUITE POSSIBLE IN
THE AFTERNOON/EVENING EVENT AS WELL.

BY SATURDAY MORNING...THE STORMS SHOULD BE MOSTLY...IF NOT
ENTIRELY...EAST AND NORTHEAST OF OUR FORECAST AREA. AFTER A COUPLE
OF DRY DAYS...ANOTHER SYSTEM WILL BRING A CHANCE OF RAIN AND
THUNDERSTORMS TO THE AREA SUNDAY NIGHT THROUGH MONDAY NIGHT.
SEVERE WEATHER APPEARS TO BE UNLIKELY WITH THESE STORMS.

ONCE THAT SYSTEM MOVES AWAY...EXPECT ANOTHER FEW DAYS OF DRY
WEATHER. MEDIUM-RANGE MODELS SUGGEST ANOTHER STORM SYSTEM LATE IN
THE WEEK OR NEXT WEEKEND...BUT IT IS TOO EARLY AT THIS POINT TO
MAKE ANY SPECIFIC FORECASTS FOR THAT TIME PERIOD...AS THE MODEL
FORECASTS CONTINUE TO CHANGE SUBSTANTIALLY WITH EACH RUN THAT FAR
OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  73  51  74 /  70  70  60  10
HOBART OK         57  76  48  73 /  70  70  30   0
WICHITA FALLS TX  60  82  52  77 /  60  60  20  10
GAGE OK           51  66  42  68 /  70  70  40  10
PONCA CITY OK     55  70  52  72 /  50  70  80  10
DURANT OK         62  77  61  80 /  70  90  70  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/23
Hazardous weather outlook, Apr 28, 11:12 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1212 PM CDT THU APR 28 2016

OKZ004>048-050>052-TXZ083>090-291715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1212 PM CDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PARTS OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A ARNETT TO OKLAHOMA CITY TO
ATOKA LINE. A MARGINAL RISK FOR SEVERE STORMS EXISTS SOUTH OF A
ALVA TO GUTHRIE TO CHANDLER LINE.

TIMING...
SEVERE THUNDERSTORMS ARE POSSIBLE AS EARLY AS 7 PM THIS EVENING
IN PARTS OF WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS...BUT
MOST SEVERE THUNDERSTORMS WILL NOT OCCUR UNTIL AFTER MIDNIGHT
TONIGHT.

IMPACTS...
LARGE HAIL UP TO THE SIZE OF GOLF BALLS WILL BE THE MAIN HAZARD...
DAMAGING WINDS UP TO 70 MPH ARE POSSIBLE AS WELL...
LOCALLY HEAVY RAINFALL...

DISCUSSION...
ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM TONIGHT
AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM AS MOISTURE AND
INSTABILITY INCREASE. MOST...IF NOT ALL...OF THESE STORMS ARE
EXPECTED TO BE ELEVATED IN NATURE...WHICH WOULD FAVOR STORMS WITH
LARGE HAIL. STORMS LATE THIS AFTERNOON WILL LIKELY FORM OVER THE
TEXAS PANHANDLE THEN MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS EVENING. ADDITIONAL STORMS WILL FORM THROUGH THE NIGHT
TONIGHT AS THE LOW LEVEL JET INCREASES.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY ACROSS MUCH OF
OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS. THE PRIMARY HAZARDS
WILL BE LARGE HAIL AND DAMAGING WINDS. THERE MAY BE A LOW TORNADO
RISK ON FRIDAY AS WELL.

THUNDERSTORM CHANCES MAY LINGER IN SOUTHEASTERN OKLAHOMA
SATURDAY MORNING.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY OCCUR LATE SUNDAY
INTO MONDAY. SEVERE POTENTIAL SUNDAY AND MONDAY REMAINS LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Special weather statement, Apr 28, 5:35 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT THU APR 28 2016

OKZ033-TXZ083-290000-
HARMON OK-HARDEMAN TX-
635 PM CDT THU APR 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARMON AND
NORTHWESTERN HARDEMAN COUNTIES UNTIL 700 PM CDT...

AT 632 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
CHILDRESS...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
TENNIS BALL SIZE HAIL...
60 MPH WIND GUSTS...

LOCATIONS IMPACTED INCLUDE...
HOLLIS AND MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3481 10000 3485 9990 3451 9983 3450 9984
      3450 9983 3446 9982 3447 10000
TIME...MOT...LOC 2332Z 248DEG 20KT 3460 10024

30

The radar

The Altus AFB radar (KFDR), 94 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harmon

When
April 28, 6:26 PM CST
Where
Harmon County, Hollis
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.690, -99.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623770.